Side Effect

“This is a very important problem, with some patients gaining sixty to one hundred pounds. Its mechanism is unknown but may involve increased appetite and/or effects on leptin, a hormone important for fat metabolism. Most disturbing are data suggesting that weight gain and the efficacy of the drug may be related, that is, you may have a choice of being fat and non-psychotic or thin and psychotic.” -Torrey, E. Fuller. Surviving Schizophrenia. 1983. Pg 217.

*~*~*~*~*

I am a very lucky person who only fully understood and experienced “side effect” after I turned thirty. I am both humbled by and mindful of what modern medication can do.

One of the major adverse side effects of second generation antipsychotic Olanzapine (brand name: Zyprexa) is weight gain. When I started taking Zyprexa for schizophrenia, no one told me about the possible problem of gaining weight. My body adopted to the medication the same way most people did. My body changed how it reacted to food.

The first thing that changed was how hungry I felt when I was eating. I never felt craving before this. But now I did. Having growing up never had to resist food and always had been a stick, I did what I always did. I ate whenever I was hungry. Now, my stomach felt like an endless hole. No matter how much food I put into it during a meal, I could always eat more. I did not feel food the same way. I loved trying new restaurants with friends. I kept eating and gaining weight. I gained 30 plus pounds and went up from size 0/2 to 8/10 in a few months. I finally was worried. Something changed. But it was not me, was it? 

During my thirties, there was a few times when I was off my medication. As soon as I was off Zyprexa, my weight dropped. I would lose 15 to 20 pounds in a couple of weeks. I would no longer feel so hungry. I realized and validated that my medication was changing how my body dealt with food. Taking medication to cure a problem traded another (relatively minor, true that is!) problem.

As much as I loved eating, I had to start watching how and what I ate. The side effect was now a reality and I had to learn a new eating habit even though I felt like my old self, that I had not changed. But my life did change because of schizophrenia and I was no longer a skinny Asian stick who did not need to think about the action of eating. Ironically, in the last decade, I spent more time managing my weight than schizophrenic symptoms. (Knock on wood, my schizophrenia is controlled by Zyprexa and I am very thankful for that!) My cousin gave me a wireless scale as a gift in 2012 and I have been tracking my weight daily since then. I learned that if I ate three “normal” meals, normal as in pre-schizophrenia days, I would gain half of a pound a day. It never failed to do that. So I had and have to consistently work on this daily!

On the bright side, it seems that now my stomach has gained back some sensation in the last couple of years and I do feel a bit more when I eat. Perhaps, my body is readjusting to the medication and bouncing back a bit after a decade!

For the most part, I am still very much a foodie. And to quote my dad, “you are lucky you can eat!” Indeed, I am!

Managing side effects from medications is a serious focus for anyone who is managing a chronical disease and taking medication. We know that life is a balancing act and full of learnings and tradeoffs. It’s not easy but we have to keep at it.

Behind every person and body, there may be a story! We can all be more understanding and not judge someone too quickly.

Published by

mindytsai

Focus on happiness and life! Passionate as an #ePatient. Entertained by #onlinedating. Enjoy being a #writer. Love my days at @medullan.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s